Tolerable Upper Intake Levels of Magnesium?
By the USDA, National Agricultural Library, Food and Nutrition Center
Magnesium, when ingested as a naturally occurring substance in foods, has not been demonstrated to exert any adverse effects. However, ad- verse effects of excess magnesium intake have been observed with in- takes from nonfood sources such as various magnesium salts used for pharmacologic purposes. Thus, a Tolerable Upper Intake Level (UL) cannot be based on magnesium obtained from foods. All reports of adverse effects of excess magnesium intake concern magnesium taken in addition to that consumed from food sources. Therefore, for the purposes of this review, magnesium intake that could result in adverse effects was from that obtained from its pharmacological use. The primary initial manifestation of excessive magnesium intake from nonfood sources is diarrhea (Mordes and Wacker, 1978; Rude and Singer, 1980). Magnesium has a well-known cathartic effect and is used pharmacologically for that purpose (Fine et al., 1991b). The diar- rheal effect produced by pharmacological use of various magnesium salts is an osmotic effect (Fine et al., 1991b) and may be accompanied by other mild gastrointestinal effects such as nausea and abdominal cramping (Bashir et al., 1993; Marken et al., 1989; Ricci et al., 1991). Osmotic diarrhea has not been reported with normal dietary intakes of magnesium. Magnesium ingested as a component of food or food fortificants has not been reported to cause this mild, osmotic diarrhea even when large amounts are ingested.
Magnesium is absorbed much more efficiently from the normal concentrations found in the diet than it is from the higher dosesMAGNESIUM 243
found in nonfood sources (Fine et al., 1991a). The presence of food likely counteracts the osmotic effect of the magnesium salts in the gut lumen (Fine et al., 1991a). In normal individuals, the kid- ney seems to maintain magnesium homeostasis over a rather wide range of magnesium intakes. Thus, hypermagnesemia has not been documented following the intake of high levels of dietary magne- sium in the absence of either intestinal or renal disease (Mordes and Wacker, 1978).
Hypermagnesemia can occur in individuals with impaired renal function and is most commonly associated with the combination of impaired renal function and excessive intake of nonfood magne- sium (for example, as antacids) (Mordes and Wacker, 1978; Ran- dall et al., 1964). Hypermagnesemia resulting from impaired renal function and/or intravenous administration of magnesium can re- sult in more serious neurological and cardiac symptoms, but elevat- ed serum magnesium concentrations greater than 2 to 3.5 mmol/ liter (4.8 to 8.4 mg/dl) must be attained before onset of these symp- toms (Rude and Singer, 1980). Intakes of nonfood magnesium have rarely been reported to cause symptomatic hypermagnesemia in individuals with normal renal function.
Although magnesium supplements are used (see Table 2-2), com- paratively few serious adverse reactions are reported until high dos- es are ingested (see data following). However, some individuals in the population may be at risk of a mild, reversible adverse effect (diarrhea) even at doses from nonfood sources that are easily toler- ated by others. Thus, diarrhea was chosen as the most sensitive tox- ic manifestation of excess magnesium intake from nonfood sources. It is not known if all magnesium salts behave similarly in the induc- tion of osmotic diarrhea. In the absence of evidence to the contrary, it seems prudent to assume that all dissociable magnesium salts share this property. Reports of diarrhea associated with magnesium frequent- ly involve preparations that include aluminum, and therefore a specif- ic magnesium-associated effect cannot be ascertained.
Large pharmacological doses of magnesium can clearly result in more serious adverse reactions. An 8-week-old infant suffered meta- bolic alkadosis, diarrhea, and dehydration after receiving large amounts of magnesium oxide powder on each of two successive days (Bodanszky and Leleiko, 1985). Urakabe et al. (1975) reported that a female adult suffered from metabolic alkadosis and hypokale- mia from the repeated daily ingestion of 30 g (1,250 mmol) of magnesium oxide. Several cases of paralytic ileus were encountered in adult patients who had taken large, cathartic doses of magne- sium: in one case, two bottles of magnesium citrate and several244 DIETARY REFERENCE INTAKES
doses of milk of magnesia, and in the other case, several doses of magnesium sulfate in a patient with mild renal impairment (Golzari- an et al., 1994). Cardiorespiratory arrest was encountered in a sui- cidal patient given 465 g (19.1 mol) of magnesium sulfate as a ca- thartic to counteract an intentional drug overdose (Smilkstein et al., 1988). Deaths from very large exposures to magnesium in the form of magnesium sulfate or magnesium oxide have been report- ed following cardiac arrest, especially in individuals with renal in- sufficiency (Randall et al., 1964; Thatcher and Rock, 1928).
Page Updated: January 2013
The consumption of alkaline drinking water affects significant increases in both the blood and urine pH, 6.23 to 7.07 and 7.52 to 7.69, respectively, while showing a decrease in urine output from 2.51 to 2.05 liters per day.